Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Nonexistence of horizontal Sobolev surfaces in the Heisenberg group

Author: Valentino Magnani
Journal: Proc. Amer. Math. Soc. 138 (2010), 1785-1791
MSC (2000): Primary 26B99; Secondary 28A78, 53C17
Published electronically: December 3, 2009
MathSciNet review: 2587463
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Involutivity is a well known necessary condition for integrability of smooth tangent distributions. We show that this condition is still necessary for integrability with Sobolev surfaces. We specialize our study to the left invariant horizontal distribution of the first Heisenberg group $ \mathbb{H}^1$. Here we answer a question raised in a paper by Z.M. Balogh, R. Hoefer-Isenegger, and J.T. Tyson.

References [Enhancements On Off] (What's this?)

  • 1. L. AMBROSIO, B. KIRCHHEIM, Rectifiable sets in metric and Banach spaces, Math. Ann. 318, 527-555 (2000). MR 1800768 (2003a:28009)
  • 2. Z.M. BALOGH, Size of characteristic sets and functions with prescribed gradients, J. Reine Angew. Math. 564, 63-83 (2003). MR 2021034 (2005d:43007)
  • 3. Z.M. BALOGH, M. RICKLY, F. SERRA CASSANO, Comparison of Hausdorff measures with respect to the Euclidean and the Heisenberg metric, Pub. Mat. 47, 237-259 (2003). MR 1970902 (2004e:28007)
  • 4. Z.M. BALOGH, R. HOEFER-ISENEGGER, J.T. TYSON, Lifts of Lipschitz maps and horizontal fractals in the Heisenberg group, Ergodic Theory Dynam. Systems 26, no. 3, 621-651 (2006). MR 2237461 (2007i:28009)
  • 5. H. FEDERER, Geometric Measure Theory, Springer (1969). MR 0257325 (41:1976)
  • 6. P. HAJłASZ, Change of variables formula under minimal assumptions, Colloq. Math. 64, 93-101 (1993). MR 1201446 (94a:26027)
  • 7. J.T. TYSON, P. HAJłASZ, Sobolev Peano cubes, Michigan Math. J. 56, 687-702 (2008). MR 2490654
  • 8. T. IWANIEC, G. MARTIN, Geometric Function Theory and Non-linear Analysis, Oxford University Press (2001). MR 1859913 (2003c:30001)
  • 9. V. MAGNANI, Contact equations, Lipschitz extensions and isoperimetric inequalities, preprint (2009).
  • 10. J. MALÝ, D. SWANSON, W.P. ZIEMER, The co-area formula for Sobolev mappings, Trans. Amer. Math. Soc. 355, no. 2, 477-492 (2003). MR 1932709 (2004a:46037)
  • 11. S. M¨ULLER, $ Det = det$. A remark on the distributional determinant, C. R. Acad. Sci. Paris Sér. I Math. 311, no. 1, 13-17 (1990). MR 1062920 (92c:35042)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 26B99, 28A78, 53C17

Retrieve articles in all journals with MSC (2000): 26B99, 28A78, 53C17

Additional Information

Valentino Magnani
Affiliation: Dipartimento di Matematica, Università di Pisa, Largo Bruno Pontecorvo 5, 56127, Pisa, Italy

Received by editor(s): March 19, 2009
Received by editor(s) in revised form: September 11, 2009
Published electronically: December 3, 2009
Communicated by: Mario Bonk
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society